Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 18, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at May 12, 2020, 2:00 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at May 13, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2020, 2:00 PM MDT (20:00 UTC)
- In effect from
- May 13, 2020, 12:00 PM MDT
- Expired
- May 13, 2020, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466 WWUS85 KABQ 122000 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 200 PM MDT Tue May 12 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR THE NORTHEAST HIGHLANDS, NORTHEAST AND EAST CENTRAL PLAINS DUE TO STRONG WINDS, LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE... .A strengthening surface low combined with strong daytime mixing will allow west-southwest winds to increase Wednesday afternoon across northeast and east central New Mexico. Relative humidity values will fall below 12 percent, with many locations observing two to five hours of humidity values in the single digits. These parameters combined with high Haines should yield several hours of critical fire weather conditions. Main area of concern exists along and east of I-25 and north of U.S. Highway 60. NMZ103-104-108-131300- /O.UPG.KABQ.FW.A.0014.200513T1800Z-200514T0100Z/ /O.NEW.KABQ.FW.W.0018.200513T1800Z-200514T0100Z/ Northeast Highlands-Northeast Plains-East Central Plains- 200 PM MDT Tue May 12 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 7 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...This includes the Northeast Highlands as well as the Northeast and East Central Plains during Wednesday afternoon and early evening. * 20 FOOT WINDS...West to southwest 20 to 25 mph with gusts to 35 mph. * RELATIVE HUMIDITY...Minimum humidity between 7 and 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ DPorter
1 follow-up statement
989 WWUS85 KABQ 130821 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 221 AM MDT Wed May 13 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT TODAY FOR THE NORTHEAST HIGHLANDS, NORTHEAST AND EAST CENTRAL PLAINS DUE TO STRONG WINDS, LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE... .A strengthening surface low combined with strong daytime mixing will allow west-southwest winds to increase this afternoon across northeast and east central New Mexico. Relative humidity values will fall below 12 percent, with many locations observing two to five hours of humidity values in the single digits. These parameters combined with high Haines should yield several hours of critical fire weather conditions. Main area of concern exists along and east of I-25 and north of U.S. Highway 60. NMZ103-104-108-140100- /O.CON.KABQ.FW.W.0018.200513T1800Z-200514T0100Z/ Northeast Highlands-Northeast Plains-East Central Plains- 221 AM MDT Wed May 13 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING... * AREA AND TIMING...This includes the Northeast Highlands as well as the Northeast and East Central Plains this afternoon and early evening. * 20 FOOT WINDS...West to southwest 20 to 25 mph with gusts near 35 mph. * RELATIVE HUMIDITY...Minimum humidity between 7 and 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 34
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 12, 11:55 AM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 12, 11:55 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1155 AM MDT Tue May 12 2020 .AVIATION... 18Z TAF CYCLE Latest visible satellite loop depicts quick erosion of stratus and fog near the KTCC terminal. For this afternoon, the main forecast challenge will be the threat for gusty west-southwest winds across the forecast area, strongest in the northern tier of the state. It appears high-based cumulus is already developing across western and central NM, and this will continue to expand throughout the day. A few gusty/erratic winds due to virga cannot be ruled out. Meanwhile, isolated t-storms may erupt along a dryline in southeast NM, but it is unlikely that any terminal sites will be impacted. Confidence is growing that low clouds/stratus will return across the far eastern plains tonight. Entered a generic IFR placeholder for KTCC and this will be refined with upcoming TAF issuances. DPorter && .PREV DISCUSSION...1046 AM MDT Tue May 12 2020... .UPDATE... Allowed the Dense Fog Advisory to expire on schedule; however, it appears some patchy fog (vis of 4-5 mile) will persist through the late morning hours from Union to Clovis Counties. Updated the zone forecast package to maintain stratus deck a little longer in NE/EC New Mexico. Given the reduced period of time for max incoming solar, opted to lower high temperatures a few degrees. It appears boundary layer moisture may not completely scour out from the SE plains this afternoon. This will be important as it will determine whether any storms can develop along the dryline. If this boundary shoves east of the area due to increasing westerlies, PoPs will likely be near zero. It appears less likely this will occur, so opted to introduce a 15-20 PoP to account for the uncertainty. Any storms that develop will be capable of hail/strong gusty winds. Meanwhile, the forecast soundings for central NM indicate a moist layer between 500-600mb. This may support flatter altocumulus capable of high-based virga or maybe a sprinkle or two around peak heating. The primary risk will most likely be gusty and erratic winds. Finally...there could be a threat for near or brief critical fire weather conditions near the Four Corners, far northern stretches of the Upper Rio Grande Valley and parts of NMZ103 (northeast highlands). Will not issue a RFW at this time, but a concern to monitor throughout the day. DPorter && .PREV DISCUSSION...300 AM MDT Tue May 12 2020... .SYNOPSIS... Areas of dense fog will be found this morning over northeast New Mexico, and isolated thunderstorms will be possible this afternoon along the Texas border and across far northeast New Mexico. Otherwise, above normal warmth, drier and breezy to windy weather will dominate for the rest of this week and early next week. Critical fire weather conditions are possible Wednesday afternoon over northeast and east central New Mexico. A few showers and storms may return late this week and early next week to the far eastern plains. && .DISCUSSION... SHORT TERM (TODAY THROUGH WEDNESDAY)... Areas of fog developed late last evening and persists across northeast NM early this morning behind a weak frontal boundary. Fog and low clouds have been slowly seeping west and southward overnight, but with daytime heating/mixing, the fog and low clouds will erode from west to east through mid morning. Nonetheless, this weak boundary will likely keep temperatures across the northeast a bit cooler than previously expected and thus have dropped highs a few degrees. Therefore, high temps for most areas should be within a few degrees of normal this afternoon. Breezy to locally windy conditions will also develop, especially north of I-40. Meanwhile, low level moisture may persist near the TX border throughout the day, thus a stray shower or thunderstorm is not out of the question. Virga with gusty winds will be possible elsewhere. Low level moisture will slosh back westward tonight, but will quickly be scoured out on Wednesday morning as stronger west to southwesterly winds mix down to the surface. Breezy to windy conditions are likely for much of the area Wednesday afternoon with temperatures climbing back above normal across the plains. LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)... Drier, warmer and breezy to windy weather will prevail through the weekend with high temperatures near to above normal. Models have been consistent with a surface boundary wobbling back and forth over northeast New Mexico starting Thursday morning. The boundary makes more progress southward Thursday night, retreats again Friday, returns Friday night and pushes farther south and westward Saturday night. It's shunted back into Texas on Sunday. These gyrations will result in some day to day variations in temperatures, winds and humidities as well as potential for isolated convection over the northeast and east central. The ECMWF has been consistently indicating the boundary will push to the central mountain chain, hinting at more widespread but relatively light precipitation amounts Saturday into Sunday. A sharper dryline could set up over far eastern New Mexico early to mid next week as an upper low digs into the Great Basin. High temperatures will warm next Monday to 10-15 degrees above normal in this pattern. It will unfortunately be dry but breezy to windy for most of the forecast area though with the upper low swinging through the central Rockies later in the week. && .FIRE WEATHER... Critical fire weather conditions will be possible for 1 to 3 hours this afternoon across northwest NM. Though several hours of sub-15% humidity is forecast, winds will be marginal and spotty locations likely received a bit of rain yesterday. Thus, will not issue a Red Flag Warning. Additionally, a few hours of critical conditions will also be possible along a narrow corridor stretching from Raton southward toward Clines Corners this afternoon. On Wednesday, a deepening surface low and strong mixing will result in strong and gusty west to southwest winds in the afternoon across northeast and east central NM. A few to several hours of single digit humidity values and high Haines values combined with these winds will likely result in several hours of critical fire weather conditions. Any rain that fell yesterday was spotty with minimal areas receiving wetting rains, thus should not be a factor for Wednesday. Main concern exists east of I-25 and north of U.S. Highway 60. Dry conditions will continue for the rest of the week, though a boundary across northeast NM will slosh back and forth Thursday through Saturday, before a stronger push brings low level moisture westward to the central mountain chain by Sunday. Though breezy conditions will be possible most afternoons, wind speeds should generally stay below critical criteria Thursday and beyond. One exception may be Thursday, where spotty critical conditions will be possible across the northeast. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for the following zones... NMZ103-104-108. && 46
Hazardous weather outlook, May 12, 2:53 AM MDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 253 AM MDT Tue May 12 2020 NMZ201>241-131200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 253 AM MDT Tue May 12 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Areas of dense fog with visibilities ranging from one half to one quarter mile will be found over portions of northeast and east central New Mexico early this morning. An isolated strong to severe thunderstorm with large hail and damaging winds is possible in the East Central Plains along the Texas border this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Critical fire weather conditions are possible Wednesday afternoon over the Northeast Highlands, Northeast and East Central Plains, where a Fire Weather Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:16 PM MDT | Special Weather Statement | ABQ | Quay | 29 min |
| May 11, 6:17 PM MDT | Special Weather Statement | ABQ | Curry | 28 min |
| May 11, 6:30 PM MDT | Special Weather Statement | ABQ | 30 min | |
| May 11, 6:46 PM MDT | Special Weather Statement | ABQ | Colfax | 29 min |
| May 11, 7:00 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 30 min |
| May 11, 10:39 PM MDT | Dense Fog Advisory | ABQ | Harding, Quay, Union | 10 hr |
| May 12, 2:01 AM MDT | Fire Weather Watch | ABQ | Harding, San Miguel, Union | 12 hr |
| May 12, 5:08 PM MDT | Special Weather Statement | ABQ | Bernalillo | 22 min |
| May 12, 5:50 PM MDT | Special Weather Statement | ABQ | Curry | 25 min |
Nearby
Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.